Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 43, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 15, 2017, 6:57 PM CDT for Decatur County, Sheridan County, Kansas. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2017, 6:57 PM CDT (23:57 UTC)
- Expired
- May 15, 2017, 7:19 PM CDT
- In force
- 22 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Decatur County, KS, Sheridan County, KS
The radar
The Goodland radar (KGLD), 117 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 3:44 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 12.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 225 J/kg
- Mixed-layer CIN
- -569 J/kg
- Mixed-layer LCL
- 1462 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 295 m²/s²
- 0-3 km storm-relative helicity
- 286 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
053
WUUS53 KGLD 152357
SVRGLD
KSC039-179-160045-
/O.NEW.KGLD.SV.W.0043.170515T2357Z-170516T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
657 PM CDT MON MAY 15 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Northern Sheridan County in northwestern Kansas...
Southeastern Decatur County in northwestern Kansas...
* Until 745 PM CDT
* At 656 PM CDT, a severe thunderstorm was located 6 miles northwest
of Hoxie, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hoxie, Dresden and Leoville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3932 10051 3946 10061 3966 10046 3967 10018
3957 10018 3957 10016 3942 10016
TIME...MOT...LOC 2356Z 224DEG 20KT 3943 10052
HAIL...1.00IN
WIND...60MPH
$$
Husted2 follow-up statements
725
WWUS53 KGLD 160010
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
710 PM CDT MON MAY 15 2017
KSC039-179-160045-
/O.CON.KGLD.SV.W.0043.000000T0000Z-170516T0045Z/
Sheridan KS-Decatur KS-
710 PM CDT MON MAY 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHEASTERN SHERIDAN AND SOUTHEASTERN DECATUR COUNTIES...
At 710 PM CDT, a severe thunderstorm was located 6 miles south of
Dresden, or 12 miles north of Hoxie, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Dresden and Leoville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3941 10045 3953 10056 3966 10046 3967 10018
3957 10018 3957 10016 3950 10016
TIME...MOT...LOC 0010Z 218DEG 27KT 3953 10042
HAIL...1.00IN
WIND...60MPH
$$
Husted376
WWUS53 KGLD 160019
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
719 PM CDT MON MAY 15 2017
KSC039-179-160029-
/O.CAN.KGLD.SV.W.0043.000000T0000Z-170516T0045Z/
Sheridan KS-Decatur KS-
719 PM CDT MON MAY 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SHERIDAN AND
SOUTHEASTERN DECATUR COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However small hail and
gusty winds are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
northwestern Kansas.
LAT...LON 3941 10045 3953 10056 3966 10046 3967 10018
3957 10018 3957 10016 3950 10016
TIME...MOT...LOC 0018Z 224DEG 20KT 3957 10037
$$
HustedWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 5:54 PM CDT, 1 hour 3 minutes earlier.
Area forecast discussion, May 15, 5:54 PM CDT, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Goodland KS 454 PM MDT Mon May 15 2017 .SHORT TERM...(This evening through Tuesday) Issued at 235 PM MDT Mon May 15 2017 Scattered strong to severe thunderstorms are expected to quickly develop after about 4 pm mdt this afternoon as a weather disturbance moves in from the south-southwest and interacts with the dryline. The activity is expected to move toward the northeast and should be out of the area around 11 pm mdt. Clouds will quickly decrease behind the thunderstorms. Southerly winds will remain in the breezy category overnight keeping modest low level moisture in the area. Low temperatures will remain mild for this time of year with upper 40s to low 50s in far eastern Colorado, mid 50s to low 60s east of the state line. Variable winds under 10 mph expected for much of the morning Tuesday before establishing a south to southeast component at 10 to 20 mph by mid afternoon. 850mb temperatures cool about 5F across the area supporting highs in the mid 70s to around 80 in far eastern Colorado, low to mid 80s elsewhere. Showers and thunderstorms, some severe, are possible during the mid to late afternoon hours through evening for much of the area. .LONG TERM...(Tuesday night through Monday) Issued at 211 PM MDT Mon May 15 2017 For Tuesday night, the dry line is anticipated to be further west than previously forecast, sharpening over the eastern portion of the forecast area before progressing east. A surface low moves across the region with deep layer shear increasing to values exceeding 40 knots. Additionally, MUCAPE values of 2000+ J/kg and steep mid level lapse rates favor severe thunderstorm development along the dry line into the evening hours. The main threats with these storms will be very large hail (2 inches in diameter or greater) and strong winds. A tornado cannot be ruled out. Meanwhile, the first of two upper closed lows advances from the desert southwest and across the High Plains Tuesday night. This negatively tilted trough and cold front bring additional shower and thunderstorm chances to the area, moving from west to east. Precipitation chances associated with the aforementioned low continue into Wednesday. Severe potential decreases with reduced parameters in between the two systems pegged to impact the long term period. A brief dry period is expected midday Wednesday due to a shortwave ridge overhead. Models begin to diverge on Thursday and Friday with the handling of the second (primary) upper closed low. As this system digs across the northern desert southwest and enters the High Plains, it generates shower and thunderstorm chances late Wednesday through Friday. At this time it appears the better severe threat should be east/south of the forecast area. Hope to have a better idea of what will come out of this system in the coming days as differences are resolved. Conditions dry out over the weekend as the upper system exits and heads towards the Great Lakes. There are some lingering chances into Saturday, but it's not clear if that or the dry solution will pan out. Depends on how quickly the disturbance leaves the area. Westerly flow develops aloft on Monday. Temperatures cool for the first part of the period, from the 70s on Wednesday to the 50s/low 60s on Friday. Highs rebound over the weekend and are back in the 70s on Monday. Low temperatures fall from the mid 40s/mid 50s Tuesday night to the low 30s/low 40s Friday night before warming this weekend. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 454 PM MDT Mon May 15 2017 For KGLD...Mainly VFR conditions thru the forecast period. There is a chance for thunderstorms that may bring conditions down due to hail and heavy rain thru 02z-03z Tuesday. Winds SSW 15-30kts thru 12z Tuesday...then WNW around 10kts thru 17z then becoming SE 5-10kts. LLWS 07z-12z 180@55kts. For KMCK...Mainly VFR conditions thru the forecast period. There is a chance for thunderstorms that may bring conditions down due to hail and heavy rain thru 06z Tuesday. Winds SSE 15-30kts thru 10z Tuesday...then SSW around 10kts thru 17z then becoming SE 5-10kts. LLWS 06z-12z 190@35-45kts. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...99 LONG TERM...JBH AVIATION...JN
Hazardous weather outlook, May 15, 11:35 AM CDT, 7 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1035 AM MDT Mon May 15 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1035 AM MDT Mon May 15 2017 /1135 AM CDT Mon May 15 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... Severe thunderstorms are expected from mid afternoon through the evening hours generally along and east of a line from Benkelman Nebraska to Burlington and Cheyenne Wells Colorado. Large hail, damaging winds over 60 mph and locally heavy rainfall will be the primary threats. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY... Another round of severe thunderstorms is expected across the eastern half of the area from late Tuesday afternoon into the overnight hours. The best chance for severe weather will be roughly along and east of a line from Oakley to Atwood to Stratton Nebraska. Very large hail, 2 inches in diameter or greater, along with damaging winds will be the main threats. However, a tornado or two cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed after 4 PM MDT (5 PM CDT).
In the hours before
Special weather statement, May 15, 6:30 PM CDT, 27 minutes before
Special Weather Statement National Weather Service Goodland KS 630 PM CDT MON MAY 15 2017 KSZ003-004-152345- Norton KS-Decatur KS- 630 PM CDT MON MAY 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NORTON AND SOUTHEASTERN DECATUR COUNTIES UNTIL 645 PM CDT... At 630 PM CDT, Doppler radar was tracking a strong thunderstorm near Clayton, or 18 miles southeast of Oberlin, moving northeast at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Norcatur, Jennings, Clayton and Reager. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 1000 PM CDT for northwestern Kansas. LAT...LON 3958 10018 3969 10036 3993 10019 3976 9992 TIME...MOT...LOC 2330Z 218DEG 23KT 3970 10022 Husted
Local storm report, May 15, 6:41 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
541 PM MDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 5 W GOODLAND 39.35N 101.80W
05/15/2017 M0.50 INCH SHERMAN KS NWS EMPLOYEE
&&
JNLocal storm report, May 15, 6:45 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
545 PM MDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 6 W HOXIE 39.36N 100.55W
05/15/2017 M0.50 INCH SHERIDAN KS TRAINED SPOTTER
&&
JNSpecial weather statement, May 15, 6:46 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Goodland KS
646 PM CDT MON MAY 15 2017
KSZ004-160015-
Norton KS-
646 PM CDT MON MAY 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NORTON COUNTY UNTIL 715
PM CDT...
At 646 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Clayton, or 9 miles west of Norton, moving
northeast at 35 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Norton, Almena, Reager and Calvert.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 1000 PM CDT for
northwestern Kansas.
LAT...LON 3971 10007 3992 10018 3994 10018 4000 10005
4000 9970 3993 9962 3978 9963
TIME...MOT...LOC 2346Z 227DEG 31KT 3979 10005
HustedLocal storm report, May 15, 6:54 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
554 PM MDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM HAIL 7 S SELDEN 39.44N 100.57W
05/15/2017 M0.50 INCH SHERIDAN KS TRAINED SPOTTER
&&
JNSpecial weather statement, May 15, 6:54 PM CDT, 3 minutes before
Special Weather Statement National Weather Service Goodland KS 554 PM MDT MON MAY 15 2017 COZ092-160015- Cheyenne County CO- 554 PM MDT MON MAY 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEYENNE COUNTY IN EAST CENTRAL COLORADO UNTIL 615 PM MDT... At 554 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles northeast of Kit Carson, or 17 miles west of Cheyenne Wells, moving northeast at 35 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Firstview. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3871 10261 3879 10281 3903 10271 3893 10243 TIME...MOT...LOC 2354Z 205DEG 32KT 3882 10267 Husted
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 3:49 PM CDT | Special Weather Statement | GLD | Greeley | 11 min |
| May 15, 3:52 PM CDT | Special Weather Statement | GLD | Sherman | 8 min |
| May 15, 3:59 PM CDT | Special Weather Statement | GLD | Wallace | 16 min |
| May 15, 4:03 PM CDT | Special Weather Statement | GLD | Cheyenne, Sherman | 12 min |
| May 15, 4:15 PM CDT | Special Weather Statement | GLD | Wallace | 15 min |
| May 15, 4:31 PM CDT | Special Weather Statement | GLD | Logan | 29 min |
| May 15, 4:45 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Wallace | 45 min |
| May 15, 5:24 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Thomas | 66 min |
| May 15, 5:26 PM CDT | Special Weather Statement | GLD | Wallace | 19 min |
| May 15, 5:45 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Thomas | 60 min |
| May 15, 5:55 PM CDT | Special Weather Statement | GLD | Decatur | 20 min |
| May 15, 6:18 PM CDT | Special Weather Statement | GLD | Decatur | 12 min |
| May 15, 6:23 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Sheridan, Thomas | 46 min |
| May 15, 6:25 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 35 min |
| May 15, 6:30 PM CDT | Special Weather Statement | GLD | Norton | 15 min |
| May 15, 6:46 PM CDT | Special Weather Statement | GLD | Norton | 29 min |
| May 15, 6:58 PM CDT | Special Weather Statement | GLD | Thomas | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.